Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 11, 2016, 7:01 PM MDT for Union County, New Mexico. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 7:01 PM MDT (01:01 UTC)
- Expired
- May 11, 2016, 7:19 PM MDT
- In force
- 18 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
217
WUUS55 KABQ 120101
SVRABQ
NMC059-120130-
/O.NEW.KABQ.SV.W.0006.160512T0101Z-160512T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
701 PM MDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN UNION COUNTY IN NORTHEASTERN NEW MEXICO...
* UNTIL 730 PM MDT
* AT 700 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AMISTAD...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AMISTAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.
&&
LAT...LON 3574 10317 3583 10329 3600 10319 3597 10304
3574 10304
TIME...MOT...LOC 0100Z 295DEG 32KT 3587 10313
HAIL...1.00IN
WIND...60MPH
$$
431 follow-up statement
746
WWUS55 KABQ 120119
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
719 PM MDT WED MAY 11 2016
NMC059-120129-
/O.CAN.KABQ.SV.W.0006.000000T0000Z-160512T0130Z/
UNION-
719 PM MDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3574 10317 3583 10329 3600 10319 3597 10304
3574 10304
TIME...MOT...LOC 0116Z 295DEG 32KT 3580 10294
$$
43What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:01 PM MDT, 1 hour earlier.
Area forecast discussion, May 11, 6:01 PM MDT, 1 hour before
Area Forecast Discussion National Weather Service Albuquerque NM 601 PM MDT WED MAY 11 2016 .AVIATION... 00Z TAF CYCLE The Pacific frontal boundary has pushed s/se to the I-40 corridor over western & central NM and will force winds northerly through the evening before tapering overnight. Sct storms in the ne plains are shifting e/se into TX as a strong back door cold front moves quickly s/sw into the area. This activity will taper this evening as well and be replaced by MVFR cigs btwn 015 and 025 from KLVS to KTCC and KROW overnight. Did not include vsby restrictions at KROW however it is possible with some drizzle during the predawn hours. A light gap wind will develop at KABQ btwn 10z and 15z as the back door front pushes west through the central mt chain. Winds will veer to the s/se across the east Thursday and gradually scour out low clouds through 19z. The exception will be KROW where VFR cigs near 040 may persist all day. Guyer && .PREV DISCUSSION...303 PM MDT WED MAY 11 2016... .SYNOPSIS... Two cold fronts will come to New Mexico over the next several days... impacting mainly the eastern half with much cooler temperatures thursday and again on saturday. Chances for showers and thunderstorms will favor the eastern half from the end of the work week through the weekend as mostly dry and relatively hot conditions dominate western new mexico. Dry line thunderstorms across the eastern New Mexico may become severe late Saturday... with greater chances late Sunday. A series of upper level disturbances moving through through Central Rockies from early to mid next week will push cooler air across New Mexico resulting in below normal daytime temperatures. && .DISCUSSION... Upper level trough moving through the central/southern Rockies currently with a cold front oriented from just north of Gallup northeast to near Raton. The backdoor portion of the front has more or less washed-out with the secondary surge currently taking shape over eastern Colorado. Windy conditions are forecast behind the backdoor front tonight across the Northeast & East Central Plains with elevated convection likely. Showers and storms are already firing between the east slopes of the Sangres and the Northeast Plains and should invigorate with forcing from the front this evening. Although severe storms are not anticipated tonight... a few strong storms are possible between Raton...Tucumcari and Clayton and may produce accumulations of small hail to several inches in depth. Showers and storms will diminish toward midnight with only light rain persisting beyond midnight across eastern portions of the forecast area. The backdoor front will create moderate east canyon/gap winds early Thursday morning in the Rio Grande Valley south of I-40 and in the Upper Tularosa Valley. An upper level ridge will build over the Great Basin Thursday... then shift east over New Mexico Friday and flatten going into Saturday as another backdoor front slides down the Eastern Plains. The building ridge to the west and a relatively stable/cool airmass in the lower boundary layer across the east on Thursday will offer quite the contrast in airmasses...with dry/hot conditions west and cool/moist conditions east. Above normal temperatures will return to eastern portions of the area by Friday as the frontal layer washes out and pressure heights increase with the ridge moving overhead. Showers and storms on Friday were looking relatively dry in previous cycles of model data...but the 12z suite brings pwats up above average into the 75-90th percentiles. The lowest portion of the boundary layer is still looking dry Friday afternoon...so while storms may initially produce very strong wind gusts...they should be capable of producing wetting rains thereafter. The next backdoor cold front will move down the eastern plains Friday night into Saturday and will set up another contrasting airmass with western portions of the area. Daytime temperatures on Saturday will be 5-15 degrees below normal across the Eastern Plains and generally 5-15 degrees above normal across Central & Western New Mexico. Lower layer convergence between these two airmasses will be over Central New Mexico late Saturday and may result in a few showers or storms...but disagreement between the latest GFS and NAM with regard to stability is leading to lower forecaster confidence on Saturday's crop of convection. Higher forecaster confidence on dry line thunderstorms late Sunday across Eastern New Mexico with stronger low level convergence and higher surface dewpoint temperatures as the ridge axis almost completely flattens and shifts east. Convection on Sunday afternoon west of the dry line will likely not be wetting and may produce dry lightning. An upper level trough will move through the central/southern Rockies early next week...pushing a cooler airmass across the state and causing daytime temperatures to dip below normal areawide through mid week. Windy conditions are forecast Monday with a deepening lee side trough over Southeast Colorado as the upper level trough approaches. Precipitation chances from Monday through Wednesday will mainly be confined to northern New Mexico. 11 && .FIRE WEATHER... Mainly dry cold front pushing south through northern areas this afternoon. The one exception is across far northeast NM where Gulf moisture is resulting in isolated thunderstorms. A few of these storms may become strong with strong and gusty outflow winds. Backdoor cold front continues south and west through the remainder of the state overnight. Widespread upslope stratus clouds will develop from the east slopes of the central mountain chain eastward to the TX line several hours after the frontal passage. A shower or two may develop over the south-central mountains but conditions will either be too stable east and dry west for any shower or thunderstorm development. On Friday...surface high pressure shifts east and southerly low level flow slowly brings Gulf moisture into the lower and perhaps the mid RGV. Models generate a few high based showers across central NM but with marginal dewpoint temperatures...not expecting more than a virga shaft or two with the likelihood for thunderstorms remaining low but not out of the question. Best shot at a thunderstorm or two will be farther south over the Magdalena and San Mateo mountains during the afternoon and across the lower elevations of Socorro county late Friday afternoon/early evening. Most shower and thunderstorm action shifts to the east-central and southeast plains Friday night. Another...stronger...backdoor cold front comes plowing south through the eastern plains Saturday morning. A much cooler airmass moves in east of the central mountains for Saturday. Best chances for showers and a few storms will be from the central mtn chain eastward. Sunday is looking similar to Saturday as the GFS finally comes in line with the ECMWF model...keeping low level moisture and good chances for thunderstorms across the eastern plains. The east dries out Monday but a broad upper level trough approaching from the west brings shower/t-storm chances back to northern NM Monday and Tuesday. GFS and ECMWF are in good agreement through next week bringing another round of showers to the northern mountains Wednesday. Excellent ventilation decrease markedly Thursday...with many areas in the poor to fair categories following the cold front. Excellent vent rates will return on Friday and decrease across the east once again through the weekend. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 11, 4:15 AM MDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 415 AM MDT WED MAY 11 2016 NMZ501>540-121200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 415 AM MDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WITH WIND GUSTS TO AROUND 55 OR 60 MPH AND HAIL ARE POSSIBLE OVER PORTIONS OF NORTHEAST NEW MEXICO LATER THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND HAIL THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:07 PM MDT | Special Weather Statement | ABQ | Curry, Quay | 53 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.